Montana, 2020Hail in Montana, August 26, 2020
August 26, 2020 · NWS MSO · 1 event in 1 county or zone
S. Highway 93 between the towns of Conner and Sula.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm formed over southwestern portions of the Bitterroot National Forest, before moving across U.S. Highway 93 between the towns of Conner and Sula.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 26, 3:24 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 26, 3:24 PM MST, 1 hour 41 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
424 PM MDT Wed Aug 26 2020
.DISCUSSION...A weak short wave is moving through south-central
Idaho and is expected to trigger a few showers and thunderstorms,
primarily across Lemhi county in Idaho into southwest Montana.
These are expected to last through this evening.
The weather pattern will become drier with a general westerly
wind. Dominant west winds aloft will suppress some of the thicker
wildfire smoke to the south, although areas in Lemhi county, ID
and southwest Montana may not see as much relief.
Saturday, a strong cold front in British Columbia will move
through central Idaho and western Montana. Strong west to
northwest winds, gusting anywhere from 25 to locally 40 mph, are
expected. This will impact those recreating on area lakes and
heighten fire weather concerns, especially for ongoing wildfires.
This front and upper level low will pass through the entire region
by Sunday where breezy winds will continue. However, the more
noticeable change will be much cooler temperatures by some 10-20
degrees. It will be a struggle to reach 70 degrees Sunday and
Monday. In addition, some precipitation will be possible along
the Continental Divide into southwest Montana.
The middle of next week will remain cooler than normal under unstable
northwesterly flow aloft. These unstable conditions will bring a
potential for precipitation across the Northern Rockies.
&&
.AVIATION...Scattered thunderstorms will again impact portions of
the Northern Rockies this afternoon and evening. KSMN and KBTM
will be the likely aviation sites to be impacted by thunderstorms.
The best timing will be between 26/2100Z-27/0300Z for both
locations. Otherwise, a shift in the upperlevel winds from the
southwest to more westerly this afternoon has allowed for
wildfire smoke to dissipate across much of western Montana and
north-central Idaho. A pleasant weather day is expected for
tomorrow.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&
In the hours before
Special weather statement, Aug 26, 1:36 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
236 PM MDT Wed Aug 26 2020
IDZ009-MTZ006-262100-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
236 PM MDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND SOUTH
CENTRAL RAVALLI COUNTIES UNTIL 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of North Fork, or 29 miles northwest of Salmon, moving
northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Lemhi
and south central Ravalli Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4538 11439 4547 11447 4562 11421 4547 11407
TIME...MOT...LOC 2036Z 238DEG 24KT 4547 11435
Special weather statement, Aug 26, 2:01 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
301 PM MDT Wed Aug 26 2020
IDZ009-010-MTZ006-262130-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
301 PM MDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 330 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gibbonsville, or 26 miles north of Salmon, moving
northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gibbonsville and Lost Trail Pass.
LAT...LON 4544 11404 4556 11416 4576 11391 4572 11390
4570 11391 4570 11394 4567 11393 4565 11390
4563 11390 4562 11389 4562 11385 4560 11381
4558 11380 4552 11384 4552 11377
TIME...MOT...LOC 2101Z 242DEG 27KT 4554 11407Special weather statement, Aug 26, 3:18 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
418 PM MDT Wed Aug 26 2020
IDZ010-262330-
Eastern Lemhi County ID-
418 PM MDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
530 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Gilmore, or 28 miles north of Mackay Reservoir,
moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm. This storm has already produced a 54 mph wind gust
just west of the Lemhi County, ID border.
Locations impacted include...
Gilmore and Nicholia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4431 11334 4444 11343 4445 11347 4443 11349
4446 11351 4460 11308 4456 11303 4455 11305
4453 11301 4449 11303 4445 11300 4441 11294
4440 11289 4436 11285 4437 11282 4428 11281
4426 11333
TIME...MOT...LOC 2216Z 251DEG 23KT 4434 11350Special weather statement, Aug 26, 4:30 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM MDT Wed Aug 26 2020
IDZ009-010-MTZ005-006-270000-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
530 PM MDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Conner, or 36 miles south of Hamilton, moving
northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Conner, Sula and Lost Trail Pass.
LAT...LON 4577 11386 4578 11387 4577 11390 4570 11392
4570 11394 4567 11393 4559 11412 4570 11432
4601 11408 4582 11380
TIME...MOT...LOC 2330Z 218DEG 22KT 4572 11415Hail, Ravalli
- When
- August 26, 5:05 PM MST to 5:10 PM MST
- Where
- Ravalli County, 3.33 mi NW of Sula
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.859, -114.025
A strong thunderstorm dropped large hail on U.S. Highway 93 between Conner and Sula. Quarter to half dollar size hail was reported near Sula, MT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, August 26 to 27, 202023 deaths · $11 billion · 18 events
- Hurricane and Tropical Storm in Texas, August 26 to 27, 20205 deaths · 18 injured · $1.7 billion · 8 events
- Tornadoes and Tropical Storm in Arkansas, August 26 to 28, 2020$376,000 · EF2 · 42 events
- High Surf in Texas, August 26, 20201 death · 1 injured · 1 event
- Hail and Lightning Strike in Michigan, August 26, 2020$30,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 26, 20202.75 in hail · 16 events
- Damaging Wind in Arizona, August 26, 2020$15,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 26 to 27, 20206 events
- Storm Surge in Texas, August 26 to 27, 20206 events
- Hail and Damaging Winds in South Dakota, August 26, 20204.5 in hail · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2020$5,000 · 50 kt wind · 4 events
- Storm Surge in Texas, August 26 to 27, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906047.